Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


hemolytic anemia
Jun 19, 2003

Dear Dr. I am HIV+ since 03/2003, HIV acute infection hospitalization on 01/03 and indeterminate Elisa in Feb. Last week I was diagnosed with an autoimmune hemolytic anemia, no cause has been found yet. The tests for G6PD deficiency came back negative among others and I had mild anemia since last July 2002 (before getting infected). These are my test results:

07/02 Hemog. 12.7g/dl, RBC 4.11m/UL and Hematoc. 36. WBC and liver profile with normal limits.

01/14/03 RBC 4.3, HGB 13.4 and HCT 39.4 MCH 31.2PG. NEU 34.1, LYM 51.3, MONO 13.9, Platelets, liver profile and basic metabolic panel normal. I had a RPR reactive and FTA-ABS nonreactive. I took Strovirt vitamins for 3 months.

04/02/03 RBC 5.05, HGB 14.5, HCT 43.7. Platelets, WB Cells, hepatic function all normal. VDRL reactive and FTA-ABS reactive 1/4. Confirmatory WBlot test positive. Viral load HIV-1RNA 190 copies/ml. CD4 917

05/20/03 HGB 10.6, HCT 31 and RBC 3.5 M/mc. RBC Aniso 2+, RBC Micro 1+, RBC Macro 1+, RBC Hyper 2+, REV SMR RN and polychromasia 1+. Platelets 302. WBcells normal count. Urinalysis all normal, Total Bili mg/dl 1.7 and LDH 293. RPR reactive 1:4, TP Antibody nonreactive. VL 216, CD4 800. I have no hepatitis, HIV without symptoms and I've never taken any HIV medication since my VL is very low. No enlarged spleen, liver or fatigue is present just a metalic taste in my mouth and pale skin. My hematologist in NYC thinks the anemia is not HIV related, but he hasn't figured out the cause yet. Also he thinks the syphilis test was a false positive due to antibodies crossreaction. On my last blood test one week apart the last one the HGB dropped to 9.5 g/d. Could this situation being induced by the pennicilin shots I had in May for syphilis?

Please help me, let me know your opinion. I am very concerned that the anemia could get my immune system weak and my body won't fight the HIV as good as it is doing now.

Thank you so much

C.E.

Response from Dr. Frascino

Hello CE,

Im glad you are working with a hematologist. Additional studies are definitely warranted to determine the cause of your hemolytic anemia. I agree that despite the prevalence of red blood cell autoantibodies in those of us that are HIV-positive, antibody-mediated hemolysis (destruction of red blood cells) is not a common cause of anemia. Yes, it can happen, but I agree that other potential causes should also be investigated.

I also agree your syphilis tests may have been false positives. Biologic false positives can occur in up to 6 percent of HIV positoids. I recommend confirming all screening tests with FTA-ABS (fluorescent treponemal antibody absorption test) before instituting treatment. Your FTA-ABS was nonreactive. Could your current problems have been induced by your penicillin shots? No, this is not at all likely.

Last, can anemia "weaken" your immune system so it wont fight HIV? No, the immune system does not work this way. Anemia results from a decreased number of red blood cells or hemoglobin, the protein contained in red blood cells (RBCs) that carries oxygen. When RBCs and/or hemoglobin go down, there is less oxygen carried by the red blood cells throughout our bodies. Oxygen is essential for energy and low oxygen can potentially result in many symptoms, including fatigue, exercise intolerance, rapid heartbeat, shortness of breath, headache, dizziness, and difficulty concentrating. However, RBCs are not directly involved in fighting off infections. That usually is done by the white blood cells, antibodies, and other immune mechanisms.

CE, the best advice I can give you at the moment is to continue working closely with your hematologist and HIV specialist. Also, make sure these two guys talk to each other about your condition, evaluation, and potential treatment options. Good luck.

Dr. Bob


Previous
Thanks
Next
How about a little algebra?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement